A patient has been taking a beta blocker for two years and receives regular checkups to monitor its effectiveness. The nurse would expect which finding if drug tolerance develops?

Gradual elevation in blood pressure

Explanation

• Beta blockers lower blood pressure by inhibiting neurotransmitters from binding with beta adrenergic receptors in the heart. A gradual rise in blood pressure would occur if the patient builds tolerance and the medication is no longer as effective. 

• A gradual decrease in blood pressure would not signal tolerance to the beta blocker as decreasing blood pressure is the desired effect. 

• Weight loss should be encouraged in overweight or obese patients with hypertension as this can also help decrease blood pressure. A healthy lifestyle should be encouraged whether or not medication is required to treat hypertension. 

• Increased urination is not an indication of tolerance to the beta blocker, nor is it a side effect. However, it could signal an underlying medical condition that may need further evaluation (such as UTI, BPH in a male, or diabetes).

Visit our website for other NCLEX topics now!